NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, March 24, 2017
My wife gave birth to a little girl three months ago. After her first breastfeeding my wife developed a severe allergy. It started off as a rash and intense itching around the wrists and soon after lots of hives popped up all over her body. In a matter of minutes her body was swollen in such a way that she felt her eyes were about to burst out. She had rashes all over her body and started to complain about a swelling on her throat. Fortunately she did not experience any respiratory problem. Doctors gave atarax and soon she went into sleeping mode and the symptoms started to fade out. At that time we conjectured that SINTOCIN was the culprit as she had an extra sniff than was medicated. During the following two months it remained a conjecture. A month ago, she experienced the same allergy symptoms but without such grave effects. The only argument we can come up with is that our child slept for more than 6 hours that night and my wife`s breasts were full at the time she breastfed. As soon as our daughter stopped feeding my wife developed exactly the same rash around the wrists and hives popped up again in her legs and back accompanied by light itching. It stopped there for her sake! The past week our daughter slept for seven hours straight and my wife developed the symptoms even before breasfeeding as her breasts were, again, full up. This time round she passed out for a couple of seconds and nearly reached the same all out rashes and itching as she had the first time... This week the same phenomenon happened with more effects on her skin but symptoms faded when reaching hospital and no medication was applied. Is it an allergy to OXYTOCIN? Is it an allergy to her own milk or PROLACTIN? Or to INSULIN that is released during milk production? Have you ever heard of anything like it?
I have not heard of the type of reaction you are describing happening with breastfeeding, though it sounds very scary. I could not find anything in the literature about such a phenomena either. I would recommend that you follow-up with an endocrinologist if you primary provider does not know the cause.
Barbara Morrison, PhD, CNM, FNP
Assistant Professor of Nursing
Frances Payne Bolton School of Nursing
Case Western Reserve University